Alabama, 2003Damaging Wind in Alabama, March 19, 2003
March 19, 2003 · NWS BMX · 2 events in 1 county or zone
1 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 19, 3:06 AM CST, 6 hours 8 minutes earlier.
Area forecast discussion, Mar 19, 3:06 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
306 AM CST WED MAR 19 2003
UPPER LEVEL SHORT WAVE TROF WILL CONTINUE TO ROTATE NORTHWARD THIS
MORNING AND TAKE SHWRS/TSTMS OUT OF ALABAMA BY LATE MORNING.
STRONG SUBSIDENCE BEHIND SHORT WAVE TROF NOTED BY WATER VAPOR
IMAGERY. MODELS HANDLE THIS FEATURE WELL AND EXPECT VERY LITTLE
IF ANY RE-DEVELOPMENT OF CONVECTION THIS AFTERNOON ACROSS ALABAMA ON
BACK SIDE OF TROF. TONIGHT...AIRMASS IS CAPPED AND MODELS SHOW
SURFACE DEWPOINTS DROPPING OFF TO THE LOWER 50S. HOWEVER...ETA IS
SHOWING ANOTHER IMPULSE AND APPROACHING JET STREAK...SO I WILL KEEP
SLIGHT CHANCE OF TSTMS. UPPER LOW OVER PLAINS STATES FORECAST TO
OPEN UP AND WEAKEN ON THURSDAY AS ITS LIFTS NORTHEASTWARD. NONE OF
THE MODELS SHOW ANY WIDESPREAD DEVELOPMENT OF CONVECTION THROUGH
FRIDAY. MY GUT FEELING IS THAT THERE WILL BE A LINE OF SHWRS AND
TSTMS DEVELOP ALONG WEAKENING FRONTAL BOUNDARY THURSDAY NIGHT. GIVEN
LOSS OF UPPER LEVEL SUPPORT AND MARGINAL SHEAR AHEAD OF FRONT...DO
NOT FORESEE ANY SIGNIFICANT OUTBREAK OF SEVERE WEATHER.
ALL SAID...POTENTIAL IS THERE FOR ANY STORMS TO BECOME SEVERE.
I WILL REMOVE STRONG THUNDERSTORM WORDING FOR TONIGHT...BUT LEAVE
IN ZONES FOR THURSDAY AND THURSDAY NIGHT. WHATS LEFT OF UPPER
TROF MOVES EAST OF ALABAMA FRIDAY NIGHT. ANOTHER SHORT WAVE
APPROACHES ALABAMA LATE SATURDAY...BUT WEAKENS RAPIDLY. LATEST GFS
DOES NOT SHOW ANY PCPN ACROSS ALABAMA UNTIL MIDDLE OF NEXT WEEK.
MOS GUIDANCE ALL OVER THE PLACE WITH LOWS NEXT COUPLE OF NIGHTS.
NGM/ETA SHOWING COOLER NUMBERS DUE TO LOWERING DEWPOINTS. MM5/AVN
KEEPING DEWPOINTS UP IN SOUTHERLY FLOW...AND WILL LEAN TOWARDS AVN
MOS LOWS. A GOOD DOSE OF SUNSHINE NEXT FEW DAYS WILL KEEP HIGHS
WELL ABOVE NORMAL.
BHM 76 56 78 73/ 30 20 30 40
MGM 79 58 81 58/ 40 20 30 40
.BHM...NONE.
Hazardous weather outlook, Mar 19, 7:16 AM CST, 1 hour 58 minutes before
ALZ011>015-017>050-191615-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 AM CST WED MAR 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TODAY AND TONIGHT)...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS ALABAMA THIS MORNING. A
FEW OF THE STORMS MAY BE STRONG...PRODUCING GUSTY WINDS OF 25 TO 35
MPH AND SMALL HAIL. THE THREAT WILL BE MAINLY CONFINED TO EAST
ALABAMA.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH
THURSDAY NIGHT. HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER
THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THURSDAY
NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS...
AS A WEAK COLD FRONT APPROACHES THE AREA.
STAY TUNED FOR MORE UPDATES REGARDING THE TIMING AND EXTENT OF THIS
POTENTIAL WEATHER HAZARD.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY TODAY OR TONIGHT.
In the hours before
Special weather statement, Mar 19, 3:54 AM CST, 5 hours 20 minutes before
ALZ011>015-017-022>025-030>035-039-191100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
354 AM CST WED MAR 19 2003
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 55...
BIBB...CHILTON...DALLAS...GREENE...HALE...
MARENGO...PERRY...SHELBY...SUMTER...
THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 55
WHICH IS IN EFFECT UNTIL 500 AM...
BLOUNT...FAYETTE...JEFFERSON...LAMAR...MARION...
PICKENS...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Mar 19, 4:16 AM CST, 4 hours 58 minutes before
ALZ011-191045-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 AM CST WED MAR 19 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 445 AM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 413 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GU-WIN...MOVING NORTHEAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WINFIELD...GUIN...
GU-WIN...BRILLIANT AND BEAR CREEK THROUGH 445 AM CST.
THE PRIMARY THREATS FROM THIS STORM IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY SURFACE WINDS OF 35 TO 45 MPH. OUTDOOR
OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD
ITEMS COULD BE BLOWN AROUND.
LAT...LON 3405 8796 3431 8778 3431 8764 3409 8765
3393 8779 3393 8787 3396 8795Special weather statement, Mar 19, 4:29 AM CST, 4 hours 45 minutes before
ALZ011>015-017-022>025-030>035-039-191100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
429 AM CST WED MAR 19 2003
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 55...
BLOUNT...JEFFERSON...PICKENS...TUSCALOOSA...
THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 55
WHICH IS IN EFFECT UNTIL 500 AM...
FAYETTE...LAMAR...MARION...WALKER...WINSTON...
Funnel Cloud, Blount
- When
- March 19, 9:14 AM CST
- Where
- Blount County, Blountsville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
A funnel cloud was reported by Alabama State Troopers near Blountsville.
Thunderstorm Wind, Blount
- When
- March 19, 9:20 AM CST
- Where
- Blount County, Royal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.067, -86.500
Several trees were snapped off between Royal and Liberty and also on CR 26.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Tennessee, March 19, 20031 death · 1 injured · $100,000 · F1 · 1 event
- Flash Flooding and Hail in Georgia, March 19 to 21, 2003$212,000 · 2.5 in hail · 69 events
- Tornadoes and Hail in Alabama, March 19, 20033 injured · $301,000 · F1 · 5 events
- Hail and Damaging Wind in Florida, March 19, 2003$100,000 · 1 in hail · 2 events
- Damaging Wind in Missouri, March 19, 2003$50,000 · 75 kt wind · 1 event
- Tornado in Tennessee, March 19, 20031 injured · $10,000 · F1 · 1 event
- Tornado and Hail in Alabama, March 19, 2003F1 · 4 events
- Hail in Alabama, March 19, 2003$35,000 · 4 in hail · 1 event
- Tornado in Tennessee, March 19, 2003$10,000 · F1 · 1 event
- Hail in Georgia, March 19, 2003$25,000 · 1 in hail · 1 event
- Flash Flooding and Hail in Tennessee, March 19, 20031 in hail · 19 events
- Hail and Damaging Wind in Kentucky, March 19, 2003$20,000 · 2.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348303, 5348304.